- Laura P.ParticipantMarch 24, 2014 at 4:33 amPost count: 8
A few years ago I had a problem with a runaway CPAP machine filling my stomach with air. It was an extreme amount of air, and when I woke up and took off my mask, I had a violent episode of what I can only describe as explosive burping. After that I routinely had problems with air going into my stomach every night, even with very low pressure, where I never had before.
I worked on this problem for about a year. I noticed that in addition to air going into my stomach, I had these acid-y burps (not sure how to describe them), very small, but I would have them during the day and had not had them previous to the event.
In addition to lowering the pressure on my machine, I also tried omeprazole (Prilosec). These measures were fairly effective, though I was never able to stop taking the PPI, and they never quite fixed everything.
About a year after the incident, I noticed a burning sensation in my throat. I had never had heartburn, but I suspected that this was the so-called silent reflux. I went immediately to see my doctor. He thinks, and I agree, that the air that was pumped into my stomach damaged my cardiac (lower esophageal) sphincter, probably on the way out. He did a blood test for H. Pylori (it was negative, but the test is not very accurate), and he upped the dose of the medication I was taking and added ranitidine (Zantac) to the mix. Because the H. Pylori test was negative, he did not prescribe an anti-biotic.
My stomach seemed to be better with the new medication regimen, but of course, I could never get off of the meds.
Then one day several months later, quite serendipitously, I went to the drugstore to get the probiotic I was taking, but they were out. The one I had been taking had 1 billion organisms. I had to get something different, and this one had 20 billion organisms. I was taking the priobiotic for my bowel issues, not for the air in my stomach problem.
The next day after taking the first pill of the new probiotic, I noticed that for the first time in a long time, I no longer had the little burps. I started experimenting with increasing pressure and reducing medication at night.
I am happy to say that I am no longer taking any medication, and I have increased the pressure on my machine to a reasonable level, and no more air in my stomach.
What can we conclude from this? I’m not entirely sure. With an N=1 experiment, it’s always a little risky to draw any conclusions. In spite of that, the number of days the problem existed was several hundred, so the fact that the probiotic made this big of a difference in a single day seems like pretty strong evidence that it was curative or at least related to the cure.
I must confess that, never having had any kind of reflux disease before (that I am aware of), I have very little understanding of how the disease normally develops, and how my case might be related to the more typical LPR case. My sister has GERD, and she says that she experiences immediate relief of symptoms by taking a probiotic. So I have some hypothesis that some sort of microbiotic process is going on here.
I would love to have a better understanding of this, even though I am not currently dealing with the LPR problem. I am beginning to suspect that all of these problems (LPR, IBS) could be related.AnonymousInactiveMarch 24, 2014 at 12:28 pmPost count: 27
What’s the brand of your 20 billion probiotic?JIParticipantMarch 24, 2014 at 9:03 pmPost count: 180
Laura– Yes, please divulge the name of the probiotic. I am always on the lookout for a good one. Thanks!Laura P.ParticipantMarch 25, 2014 at 4:49 amPost count: 8
You would think that I might have written that down somewhere in case I needed that information again, but sadly, I did not. What I do know is that I bought it at Walgreen. I am a bit inclined to think it might have been a Walgreen brand, but I can’t be positive. In any event, this is a relatively new market, and I find that the selection of probiotics is changing all the time, so it might be the case that even if I could remember it, it would no longer be available.
- You must be logged in to reply to this topic.